|Lexiva and Truvada
Feb 26, 2009
I'm on lexiva 700mg twice a day. Is there any problem NOT taking the ritonavir boost if a patient is PI naive and diligent about taking their meds? Also, for people with kidney problems it is alright to take Truvada QOD; what about people who don't WANT kidney problems? Does weight matter? I'm a 105# female and don't think I should have to take what a 220# man takes.
| Response from Dr. Young
Hello and thanks for your post.
While it's generally recommended to use protease inhibitors with low-dose ritonavir, some protease inhibitors, like fosamprenavir (Lexiva) can be used without ritonavir in certain situations. There is probably a little drop off in performance and slightly increased risk that drug resistance could emerge if one has treatment failure; nevertheless, you accurately point out that in the PI-naive, adherent patient, these risks should be lessened.
As for tenofovir (part of Truvada, Viread), unless one has very significant chronic kidney disease, you should not take the medication every other day, as this likely exposes one to lower than acceptable drug levels (increasing the risk of treatment failure, and even PI resistance). Your total body weight isn't the real issue in the dosing of tenofovir, but rather your kidney function- since the 220# person has essentially the same size (or function) of kidney, there isn't a dose adjustment for this medication with total body weight. If aversion to kidney disease is really needed, the correct response, in my view, is either to not use tenofovir (using, instead, abacavir (part of Epzicom, Ziagen) or to monitor kidney function in blood and urine very closely.
I hope this helps. Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can I Take Amoxicillin For Vaginal Infections?
- Can You Get Std If You And Your Partner Are Virgin And Have Oral Sex?
- Can You Get Thrush From Salt Water?
- How Does Thrush Spread To Other People?
- Symptoms Of Peyronie's Disease
- What Are Vaginal Odor, Dizziness, Headache And Diarrhea Signs Of?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.